Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 9, 2009, 6:11 PM CDT for Bourbon County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2009, 6:11 PM CDT (23:11 UTC)
- Expired
- Apr 9, 2009, 7:05 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 123 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 6:13 PM CDT | HAIL 0.25 | 1 E Uniontown, KS | PEA SIZE HAIL WITH HEAVY RAINFALL |
| Apr 9, 6:49 PM CDT | HAIL 0.25 | Redfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 1:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 092311
SVRSGF
KSC011-100015-
/O.NEW.KSGF.SV.W.0069.090409T2311Z-090410T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT THU APR 9 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 715 PM CDT.
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR UNIONTOWN...OR 13 MILES WEST OF FORT
SCOTT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF FORT SCOTT BY 625 PM CDT.
FULTON BY 640 PM CDT.
THE TOWNS OF MARMATON...DEVON...HARDING AND HAMMOND ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 2311Z 224DEG 32KT 3783 9493
$$
LINDENBERG3 follow-up statements
000
WWUS53 KSGF 092322
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT THU APR 9 2009
KSC011-100015-
/O.CON.KSGF.SV.W.0069.000000T0000Z-090410T0015Z/
BOURBON KS-
622 PM CDT THU APR 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BOURBON COUNTY...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR UNIONTOWN...OR 12 MILES WEST OF FORT
SCOTT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FULTON BY 650 PM CDT.
THE TOWNS OF DEVON...HARDING AND MAPLETON ARE IN THE PATH OF THIS
SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 2322Z 217DEG 26KT 3788 9492
$$
LINDENBERG000
WWUS53 KSGF 092352
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU APR 9 2009
KSC011-100015-
/O.CON.KSGF.SV.W.0069.000000T0000Z-090410T0015Z/
BOURBON KS-
652 PM CDT THU APR 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BOURBON COUNTY...
AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR PETERSBURG...OR 13 MILES SOUTHWEST OF FORT
SCOTT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
REDFIELD BY 700 PM CDT.
7 MILES NORTHWEST OF FORT SCOTT AND 9 MILES SOUTHWEST OF FULTON BY
715 PM CDT.
THE TOWNS OF MARMATON AND DEVON ARE IN THE PATH OF THIS SEVERE
THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 2352Z 217DEG 26KT 3777 9493
$$
CLAYCOMB000
WWUS53 KSGF 100005
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT THU APR 9 2009
KSC011-100015-
/O.CAN.KSGF.SV.W.0069.000000T0000Z-090410T0015Z/
BOURBON KS-
705 PM CDT THU APR 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 0005Z 217DEG 26KT 3785 9486
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 5:04 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 9, 5:04 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 PM CDT THU APR 9 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... LINE OF CONVECTION NOW DEVELOPING ALONG A DRY LINE THAT EXTENDS FROM SFC LOW NEAR WICHITA SOUTH INTO THE TULSA AND MCALESTER OK AREAS. SFC LOW IS EXPECTED TO TRACK EAST TO THE SW CORNER OF MO BY 0600Z. DRY LINE PUNCH WILL WRAP AROUND THE LOW...ROTATING NORTHEAST INTO FAR NORTHEAST OK DURING THE EARLY/MID EVENING HOURS. WILL NEED TO CONTINUE TO WATCH CONVECTIVE DEVELOPMENT AS IT FILLS IN ALONG THE DRY LINE. W-E ORIENTED WARM FRONT FROM FAR SOUTH CENTRAL KS INTO THE SW CORNER OF MO WILL WILL ALSO INCH SLOWLY NORTH WITH UPPER 50S DEW POINTS. MAIN AREA TO WATCH WILL BE THE AREA ALONG AND SOUTH OF THE WARM FRONT...ESPECIALLY WHERE THE WARM FRONT INTERSECTS THE DRY LINE...WHERE MOISTURE WILL BE SUFFICIENT TO LOWER LCL HEIGHTS AND LOW LEVEL WINDS WILL BE GREATLY BACKED. THIS WILL BE ROUGHLY IN AN AREA OVER EXTREME NE OK INTO FAR SE KS/SW MO BY 00Z-02Z. MLCAPES...WHILE WEAKENING SOMEWHAT BY THAT TIME...WILL STILL BE IN THE 1000 J/KG RANGE AND IS MORE THAN ENOUGH TO MAINTAIN SEVERE STORMS GIVEN STRONG VERTICAL SHEAR. LOW LEVEL HELICITY WILL BE ENHANCED WHERE STORMS MANAGE TO CROSS WARM FRONT/THETA-E GRADIENT AS WELL. ELSEWHERE...AS MID LEVELS COOL WITH THE APPROACHING UPPER LOW...CAPPING SHOULD WEAKEN WITH A POTENTIALLY LARGE HAIL AND WIND THREAT EARLY THIS EVENING. SO FAR...STORM ACTIVITY HAS BEEN MOST CONFINED TO THE DRY LINE...BUT BELIEVE WE WILL SEE ACTIVITY ALONG THE WARM FRONT SPREAD EAST AS CAPPING WEAKENS/ERODES. && .DISCUSSION... CURRENTLY...SURFACE LOW SITUATED OVER NORTH CENTRAL OKLAHOMA...NEAR ENID. WARM FRONT STILL TO OUR SOUTH...LYING ACROSS NORTHERN ARKANSAS NEAR THE STATE LINE. BEHIND THIS FRONT...DEW POINTS IN THE MID AND UPPER 50S RESIDE. WHILE NORTH OF THE FRONT OVER THE OZARKS...DEW POINTS REMAIN IN THE REMAIN IN THE LOW TO MID 40S. COLD FRONT EXTENDS FROM LOW FROM PNC...TO JUST WEST OF OKC...BACK INTO CENTRAL TEXAS. BETWEEN THE TWO FRONT...A GULF SURGE IN DEW POINTS FROM MID 60S IN NORTHERN TEXAS...TO LOW 60S IN EASTERN OKLAHOMA...TO LOW 50S IN SOUTHEAST KANSAS EXISTS. PROFILER WINDS AT 850 AND 925MBS HAVE REALLY BEGUN TO INCREASE OVER EASTERN OKLAHOMA AND HAVE SHIFTED TO THE SOUTHWEST AT 30-40KTS. SHOULD START TO SEE THESE HIGHER DEW POINTS ADVECT INTO SOUTHWEST MISSOURI BY LATE AFTERNOON AS THE WARM FRONT FINALLY MAKES ITS WAY INTO SOUTHERN MISSOURI. LASTLY...BACK EDGE OF UPPER CLOUDINESS JUST NOW MAKING ITS WAY ACROSS THE WESTERN MISSOURI STATE LINE. BEHIND THESE CLOUDS...TEMPERATURES HAVE WARMED INTO THE LOW 70S ACROSS SOUTHEAST KANSAS...TO THE UPPER 70S ACROSS SOUTHEAST OKLAHOMA. WE SHOULD SEE TEMPERATURES INCREASING ACROSS WESTERN MISSOURI THIS AFTERNOON AS THE CLEARING LINE MOVES EAST. ALL THESE FACTORS CONTINUE TO POINT TOWARDS SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. LOOKS LIKE MOST FAVORABLE SPOT FOR SEVERE WEATHER LATE THIS AFTERNOON AND EARLY EVENING CONTINUES TO BE EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI...JUST AHEAD OF THE SURFACE LOW THAT CONTINUES TO TRACK ACROSS SOUTHERN MISSOURI. WRF CAPES ALONG THE MISSOURI/ARKANSAS LINE FORECAST NEAR 800 TO 900 J/KG. BY LATE THIS EVENING...SURFACE LOW FORECAST TO BE CENTERED NEAR CASSVILLE...WITH WARM FRONT EXTENDING NORTHEAST TO VICHY. LOOKS LIKE PREDOMINANT RAINFALL WILL BE ALONG THE WARM FRONT...WITH WRAP AROUND MOISTURE IN NORTHERLY FLOW ACROSS OUR WESTERN COUNTIES. SEVERE THREAT WOULD BE OUT AHEAD OF THIS LOW FOR OUR SOUTHWEST COUNTIES AT THAT TIME. BY FRIDAY MORNING...SURFACE LOW FORECAST NEAR THE BOOT HEEL AREA AND SEVERE THREAT WOULD BE OVER FOR OUR CWA. MAY STILL SEE SOME LIGHT RAIN IN THE WRAP AROUND MOISTURE FRIDAY MORNING. ALL RAIN LOOKS TO COME TO AN END BY FRIDAY AFTERNOON AS SURFACE HIGH MOVES SOUTH INTO IOWA. NEXT CHANCE FOR RAIN LOOKS TO BE SUNDAY EVENING INTO MONDAY AS ANOTHER STRONG SURFACE LOW MOVES INTO CENTRAL OKLAHOMA...THEN INTO CENTRAL ARKANSAS EARLY MONDAY MORNING. GOOD GULF MOISTURE RETURN WITH THIS SYSTEM AND MODELS FORECASTING A FAIRLY DECENT SOAKING RAIN EVENT WITH THIS SYSTEM. RAINFALL AMOUNTS UP TO AN INCH AND A HALF COULD FALL ACROSS THE CWA WITH THIS SYSTEM AS IT TRACKS ACROSS THE AREA. BUT SEVERE WEATHER SHOULD REMAIN EAST AND SOUTH OF THE SURFACE LOW IN SOUTHERN ARKANSAS...INTO THE GULF STATES. ACTIVE PATTERN CONTINUES THROUGH NEXT WEEK WITH ANOTHER FRONT MOVES INTO THE AREA WEDNESDAY AFTERNOON/EVENING. && .AVIATION... FOR THE 18Z KSGF/KJLN TAFS...LOOKING FOR CEILINGS TO LOWER DURING THE AFTERNOON WITH SCATTERED SHOWERS AS LOW LEVEL MOISTURE INCREASES AHEAD OF STORM SYSTEM. MAIN BAND OF CONVECTION WILL LIKELY HOLD OFF UNTIL AFTER 23Z BUT EXPECTING HEAVY RAIN WITH CEILINGS DROPPING INTO MVFR CATEGORY. IFR EXPECTED BEHIND THE LOW AFTER 06Z TONIGHT WITH WINDS SWITCHING TO THE NORTHWEST. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 9, 5:56 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT THU APR 9 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102300- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 556 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH SCATTERED SEVERE STORMS CAPABLE OF PRODUCING: HAIL TO THE SIZE OF GOLF BALLS. WIND GUSTS TO 70 MPH. ISOLATED TORNADOES. AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: STORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI FROM 6 PM TO MIDNIGHT...AND ALL OF THE MISSOURI OZARKS FROM 8 PM INTO THE OVERNIGHT HOURS. DISCUSSION: THUNDERSTORMS WILL SPREAD NORTHEAST INTO THE OUTLOOK AREA THIS EVENING AS SURFACE LOW PRESSURE TRACKS FROM NORTH CENTRAL OKLAHOMA EAST ACROSS FAR SOUTHERN MISSOURI. THE GREATEST INSTABILITY AND HIGHEST RISK OF SEVERE WEATHER WILL BE ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI MAINLY ALONG AND SOUTH OF HIGHWAY 60. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE IN THIS AREA. TO THE NORTH...HAIL WILL BE THE PRIMARY HAZARD WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE DIMINISHING FRIDAY MORNING AS THE STORM SYSTEM AFFECTING THE REGION EXITS TO THE NORTHEAST. AT THIS TIME...STORMS ARE NOT EXPECTED TO BE SEVERE FRIDAY MORNING. ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION ON SUNDAY AND MONDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A LINE FROM NEVADA TO CASSVILLE BETWEEN 6 AND 10 PM...AND MAY BE NEEDED FURTHER EAST INTO SOUTH CENTRAL TO CENTRAL MISSOURI AFTER 8 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 6:37 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 19 min |
| Apr 9, 6:44 PM CDT | Tornado Warning | SGF | Cherokee | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.